Results 1 to 3 of 3

    Thread: Frozen nerve (novacaine problem)/Vision Problems

    1. #1
      Guest Guest

      Default Frozen nerve (novacaine problem)/Vision Problems

      I have had novacaine for years with little or no problem. This past time I went in for a filling and the novacaine numbed everything but the tooth. As a matter of fact I could not blink my eye. It was literally frozen open. The whole side of my face was frozen. Is this unusual or what? I have never heard of it happening and now am terrified to go back. Has anyone ever heard of this and how common is it. Thanks.

    2. #2
      Guest Guest

      Default Re: Frozen nerve (novacaine problem)

      The dentist missed the nerve supplying your tooth and froze up a different nerve. The nerves are quite close together and missing the target area by as little as a couple of milimeters can cause this to happen.
      These things happen from time to time, it's a bit unfortunate but doesn't cause any problems other than being a bit scary. Surely your dentist explained all this to you at the time though?

      --
      Gordon

    3. #3
      Guest Guest

      Default Re: Frozen nerve (novacaine problem)

      Hi.

      Yes it is possible that other nerves become frozen following an injection. This would happen most commonly following an inferior dental nerve block (the one at the very back corner which freezes the lower teeth and lip/tongue on that side), however may also happen following an injection at one of the very back top teeth.

      In my career it has happend to different patients of mine maybe about a dozen times (and they are usually anxious patients!). However, consider that in any one day I probably give an average of 10 inferior dental nerve blocks. I have worked with patients for 7 1/2 years therefore have probably given in the region of 18,000 of these injections!! So it is quite rare and if it happens is usually is no particular fault of the dentist.

      There really is no problem with it happening, although it can be very upsetting for the patient if not explained properly and you don't know what is happening. There is no reason why the treatment cannot be continued and carried out while the eye is frozen, however you should certainly have safety glasses on (you should at all times in the chair anyway!)

      It normally happens if some of the anaesthetic gets into the parotid salivary gland, through which there passes a few nerves, including the one which supplies the eye. The eye returns to normal as the anaesthetic wears off over the next hour or two.

      It does seem to happen more with anxious patients and I believe that this is not just 'sod's law'! This sounds like what may have happend with yourself. Obviously if someone is more anxious, or if the tooth to be treated is continually failing to feel numb, the dentist will inject more anaesthetic. It stands to reason, the more anaesthetic injected in the area in slightly different positions, the higher the chances are that some may get into that gland and make the eye numb too!

      Just because it happend once, doesn't mean it will happen again, unless you have a slighly different shape to your parotid salivary gland (which is very unlikely but not entirely impossible). I doubt that this is the case if you have had similar injections in the past with no problems. So don't worry about it.

      The important things for people to know about the phenomenon and what I would explain to a patient if it happend are:

      1) Don't panic, you're not having a stroke!
      2) It WILL wear off as the anaesthetic wears off over the next hour or two.
      3) When you leave the surgery, keep the eye protected with glasses or an eye patch (which the dentist can construct with e.g. gauze). It is likely that your eye will water as if unable to blink, it needs to keep itself clean. Use an eyebath if you have one. Stay out of the wind, or dusty places etc.
      4) If your vision is slightly blurred you should wait before driving, it's not worth risking your (and others) safety over being an hour late.
      5) Don't let it put you off going back for your treatment!

      Hope this helps.
      Regards,
      Mike

    Posting Permissions

    • You may not post new threads
    • You may not post replies
    • You may not post attachments
    • You may not edit your posts
    •